Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Why did I get elevated blood sugar after a nerve block?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 243 Questions
Why would i get elevated blood sugar after a nerve block?
Posted Thu, 3 May 2012 in General Health
Answered by Dr. Sapan J. Pandya 1 hour later

Kindly give some more details. There are many types of nerve blocks and it can be done in different areas of the body. Each nerve block has got a set of side effects. Some side-effects are common to all nerve blocks.
Often a group of nerves, called a plexus or ganglion, that causes pain to a specific organ or body region can be blocked with the injection of medication into a specific area of the body. The injection of this nerve-numbing substance is called a "regional nerve blockade" or simply "nerve block".
Nerve blocks are achieved by combining a local anesthetic (such as lidocaine) with epinephrine, a steroid (corticosteroid), and/or opioids. Epinephrine produces constriction of the blood vessels which delays the diffusion of the anesthetic. Steroids can help to reduce inflammation. Opioids are painkillers.
Steroids can cause increase in blood sugar.

Anticipating your response.
Above answer was peer-reviewed by
Follow-up: Why did I get elevated blood sugar after a nerve block? 4 hours later
I had a facet joint nerve block on one side of my spine and 3 single nerve blocks on the other side of my spine. Bith were in the thoracic region and were to treat diabetic amyothrophy. They were anaesthetic and steroid combinations. My bllod sugar has elevated to between 14 and 26 mmol, my usual levels are 4-7. Is it the steroid causing this and how lond will the elevated bllod sugar levels last?
Answered by Dr. Sapan J. Pandya 4 hours later

Good to hear from you again.

Yes, there are possibilities of Blood Sugar levels raising due to Steroids. But due to injectable steroid in facet joint as done in yours is beyond my comprehension as it is rare for an injectable steroid in the joint to reach the blood stream and produce it effects.

You may need to get examined and evaluated by a Diabetologist / Endocrinologist to know the exact cause of High Blood sugar levels and to start you on Hypoglycemic medications like Insulin. Insulin is considered the main stream treatment in high Blood sugar levels as yours.

Hope this answers your query.

Wish you a good health.
Above answer was peer-reviewed by
Follow-up: Why did I get elevated blood sugar after a nerve block? 17 hours later
Hi again
.you for your explanation. I am actually Type 1 IDDM and thus have taken insulin for 25 years. I am managing the raised blood glucose levels by a huge reduction in carbohydrate and increased doses of insulin. The blood elevated levels are still an issue especially at night which could be gluconeogenesis. My main question is how many days is this likely to continue for. I had the nerve blocks on the morning of the 13th May
Answered by Dr. Sapan J. Pandya 41 minutes later

Thanks for writing back.

It should be normal by titrating up the insulin, but you must enquire with your operating surgeon about the steroid depot stores. High Blood Sugar will last till the steroid reaches the blood system.

Kindly increase your basal insulin (Lantus / Glargine) at night after discussing this with your doctor. That will cover the Gluconeogenesis.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor